A quasi‐linear theory of non‐Fickian and Fickian subsurface dispersion: 1. Theoretical analysis with application to isotropic media

Shlomo P Neuman, You‐Kuan ‐K Zhang

Research output: Contribution to journalArticlepeer-review

188 Scopus citations

Abstract

A theory is presented which accounts for nonlinearity caused by the deviation of plume “particles” from their mean trajectory in three‐dimensional, statistically homogeneous but anisotropic porous media under an exponential covariance of log hydraulic conductivities. Existing linear theories predict that, in the absence of local dispersion, transverse dispersivities tend asymptotically to zero as Fickian conditions are reached. According to our new quasi‐linear theory these dispersivities ascend to peak values and then diminish gradually toward nonzero Fickian asymptotes which are proportional to σY 4 when the log hydraulic conductivity variance σY 2 is much less than 1. All existing theories agree that in isotropic media the asymptotic longitudinal dispersivity is proportional to σY 2 when σY 2 <1, and all are nominally restricted to mildly heterogeneous media in which this inequality is satisfied. However, the quasi‐linear theory appears to be less prone to error than linear theories when extended to strongly heterogeneous media because it deals with the above nonlinearity without formally limiting σY 2. It predicts that when σY ≫ 1 in isotropic media, both the longitudinal and transverse dispersivities ascend monotonically toward Fickian asymptotes proportional to σY.

Original languageEnglish (US)
Pages (from-to)887-902
Number of pages16
JournalWater Resources Research
Volume26
Issue number5
DOIs
StatePublished - 1990
Externally publishedYes

ASJC Scopus subject areas

  • Water Science and Technology

Fingerprint Dive into the research topics of 'A quasi‐linear theory of non‐Fickian and Fickian subsurface dispersion: 1. Theoretical analysis with application to isotropic media'. Together they form a unique fingerprint.

Cite this